Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Columbia, SC

February 22, 2003Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 22, 2003, 1:52 PM EST for Clarendon County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 1:52 PM EST (18:52 UTC)
Expired
Feb 22, 2003, 2:30 PM EST
In force
38 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 11:55 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS52 KCAE 221852
SVRCAE
SCC027-221930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
151 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 230 PM EST.

* AT 142 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF MANNING..MOVING        
  EAST-NORTHEAST AT 45 MPH.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3376 8034 3347 8019 3387 7991 3394 7997

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 12:33 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 22, 12:33 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1233 PM EST SAT FEB 22 2003

WARM FRONT HAS MOVED JUST NORTH OF THE AREA THIS MORNING.
WESTERN-MOST TORNADO WATCH HAS EXPIRED. EASTERN-MOST IN EFFECT UNTIL
5 PM. WILL UPDATE FORECAST FOR WATCH INFO AND LOWER CHANCE OF
PRECIP.

.CAE...
GA...NONE.
SC...TORNADO WATCH IN EFFECT UNTIL 5 PM FOR
SCC017...SCC075...SCC009...SCC011

TORNADO UNTIL 4 PM FOR ZONES...SCC071...SCC039...SCC055...SCC057
...SCC025...SCC061...SCC085...SCC027

LM
Hazardous weather outlook, Feb 22, 5:52 AM EST, 8 hours before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
552 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. A SQUALL LINE IS
EXPECTED TO DEVELOP AHEAD OF THE FRONTAL SYSTEM...SOME OF THE
THUNDERSTORMS WILL BE SEVERE FROM LATE MORNING THROUGH THE
AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS WITH AN ISOLATED
TORNADO POSSIBLE. ALSO...A DENSE FOG ADVISORY IS IN EFFECT THIS
MORNING WITH CONDITIONS IMPROVING BY 10 AM. FOR ADDITIONAL
INFORMATION SEE THE SPSCAE AND NPWCAE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BE REQUIRED LATE THIS MORNING.

In the hours before

Local storm report, Feb 22, 12:32 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1232 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    CLEMSON ROAD              SC   WIND DAMAGE
02/22/03   RICHLAND                       SKYWARN REPORTER LF4LPK
                                          REPORTED TREES DOWN ON
                                          CLEMSON ROAD

1207 PM    REDBANK                   SC   WIND DAMAGE
02/22/03   LEXINGTON                      SKYWARN REPORTER WD4XE
                                          REPORTED LARGE TREE LIMBS
                                          KNOCKING DOWN POWER LINES
                                          NEAR INTERSECTION OF SC
                                          HWY 6 AND NAZARETH CHURCH
                                          ROAD IN REDBANK

1206 PM    BATESBURG                 SC   WIND DAMAGE
02/22/03   LEXINGTON                      SKYWARN REPORTER AF4VN
                                          REPORTED OUT BUILDING
                                          DAMAGED FROM WINDS ON
                                          SOUTH LEE STREET IN
                                          BATESBURG

1212 PM    I-20                      SC   WIND DAMAGE
02/22/03   KERSHAW                        SKYWARN REPORTER KF4LPK
                                          REPORTED TREES DOWN ALONG
                                          I-20 10-15 MILES EAST OF
                                          THE RICHLAND-KERSHAW
                                          COUNTY LINE

1236 PM    REMBERT                   SC   WIND DAMAGE
02/22/03   SUMTER                         SKYWARN REPORTER KF4LPK
                                          REPORTED TREES DOWN ON US
                                          HWY 521 IN REMBERT

1235 PM    THROUGHOUT BURKE CO       GA   WIND DAMAGE
02/22/03   BURKE                          BURKE CO EMA REPORTED
                                          TREES DOWN IN BOTH THE
                                          NORTHERN AND SOUTHERN
                                          PORTIONS OF BURKKE CO

TTH
Local storm report, Feb 22, 12:53 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1253 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    THROUGHOUT BURKE CO       GA   WIND DAMAGE
02/22/03   BURKE                          BURKE CO EMA REPORTED
                                          TREES DOWN IN BOTH
                                          NORTHERN AND  SOUTHERN
                                          PARTS OF BURKE CO AT 1145
                                          AM

TTH
Local storm report, Feb 22, 1:01 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
101 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    WEST AUGUSTA              GA   WIND DAMAGE
02/22/03   RICHMOND                       RICHMOND CO EOC REPORTED
                                          TREES AND POWER LINES
                                          DOWN IN WEST AUGUSTA AT
                                          1115 AM

TTH
Local storm report, Feb 22, 1:07 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
107 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    AIKEN                     SC   WIND DAMAGE
02/22/03   AIKEN                          AIKEN CO SHERIFF OFFICE
                                          RECEIVED REPORTS OF TREES
                                          AND POWER LINES DOWN IN
                                          BOTH AIKEN AND WINDSOR AT
                                          1110 AM IN AIKEN CO

TTH
Local storm report, Feb 22, 1:12 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
112 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    CLEMSON ROAD              SC   WIND DAMAGE
02/22/03   RICHLAND                       SKYWARN REPORTER KF4LPK
                                          REPORTED TREES DOWN ON
                                          CLEMSON ROAD AT 1145 AM
                                          IN RICHLAND CO

TTH
Local storm report, Feb 22, 1:17 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
117 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 PM     ORANGEBURG                SC   WIND DAMAGE
02/22/03   ORANGEBURG                     ORANGEBURG EOC REPORTED
                                          TREES AND POWER LINES
                                          DOWN FROM ORANGEBURG TO
                                          ROWESVILLE AT 110 PM IN
                                          ORANGEBURG CO

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:48 AM ESTSevere Thunderstorm WarningCAEMcCormick42 min
Feb 22, 9:48 AM ESTSevere Thunderstorm WarningCAENewberry42 min
Feb 22, 10:41 AM ESTSevere Thunderstorm WarningCAEEdgefield, Saluda49 min
Feb 22, 10:51 AM ESTSevere Thunderstorm WarningCAEAiken39 min
Feb 22, 11:03 AM ESTSevere Thunderstorm WarningCAELexington42 min
Feb 22, 11:11 AM ESTSevere Thunderstorm WarningCAEFairfield, Richland49 min
Feb 22, 11:28 AM ESTSevere Thunderstorm WarningCAEOrangeburg47 min
Feb 22, 11:46 AM ESTSevere Thunderstorm WarningCAEBarnwell, Calhoun, Kershaw44 min
Feb 22, 11:59 AM ESTSevere Thunderstorm WarningCAERichland46 min
Feb 22, 12:14 PM ESTSevere Thunderstorm WarningCAESumter46 min
Feb 22, 12:19 PM ESTSevere Thunderstorm WarningCAEOrangeburg56 min
Feb 22, 12:31 PM ESTSevere Thunderstorm WarningCAEBarnwell44 min
Feb 22, 12:35 PM ESTSevere Thunderstorm WarningCAELee40 min
Feb 22, 1:22 PM ESTSevere Thunderstorm WarningCAECalhoun38 min
Feb 22, 1:39 PM ESTSevere Thunderstorm WarningCAEClarendon51 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.